Alert archive / Massachusetts / Gale Watches in 2008

Gale Watch 3, NWS Boston/Norton, MA

September 24, 2008

NWS Boston/Norton, MA issued this gale watch at Sep 24, 2008, 3:50 PM EDT. It took effect at Sep 25, 2008, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 24, 2008, 3:50 PM EDT (19:50 UTC)
In effect from
Sep 25, 2008, 8:00 PM EDT
Expired
Sep 25, 2008, 5:07 PM EDT
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Sep 24, 3:44 PM EDT, 6 minutes earlier.

Area forecast discussion, Sep 24, 3:44 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
344 PM EDT WED SEP 24 2008

.SYNOPSIS...
HIGH PRESSURE WILL DOMINATE OUR WEATHER TONIGHT INTO THURSDAY.
THEREAFTER...A COASTAL STORM WILL BRING A PROLONGED PERIOD OF
RAIN...LIKELY HEAVY AT TIMES THURSDAY NIGHT THROUGH SATURDAY. DRIER
AND SEASONABLE WEATHER WILL RETURN EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
STRONG HIGH PRESSURE WILL CONTINUE TO HOLD STRONG ACROSS SOUTHERN NEW
ENGLAND TONIGHT. THIS WILL RESULT IN FAR WEATHER AND COOL
TEMPERATURES ONCE AGAIN. HIGH CIRRUS CLOUDS ARE LIKELY TO INCREASE
FROM THE SOUTH OVERNIGHT. SOME PATCHY FOG POSSIBLE LATE ACROSS THE
INTERIOR.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL SLOWLY MOVE OFFSHORE DURING THE DAY ON
THURSDAY...BUT IT WILL CONTINUE TO PROTECT SOUTHERN NEW ENGLAND FROM
THE DEVELOPING STORM TO OUR SOUTH. EXPECT INCREASING CLOUDS AS THE
DAY PROGRESSES. SOME LIGHT RAIN MAY BEGIN TO MOVE INTO THE SOUTH
COAST BY LATE AFTERNOON. WINDS WILL INCREASE AND WILL BECOME GUSTY ON
THE CAPE AND THE ISLANDS. ELSEWHERE...DRY WEATHER IS EXPECTED WITH
TEMPS MAINLY IN THE 60S.

AT THE BEACHES...OFFSHORE WINDS AND SEAS WILL CONTINUE TO INCREASE
DURING THE DAY. THIS WILL RESULT IN INCREASINGLY ROUGH SURF FOR THE
OCEAN BEACHES WHICH WILL INCREASE THE RIP CURRENT THREAT. A HIGH SURF
ADVISORY HAS BEEN POSTED TO ADDRESS THESE CONCERNS.

LOW PRESSURE OVER THE SOUTHEAST STATES WILL CONTINUE TO DEVELOP
THURSDAY NIGHT. AN INVERTED TROF ASSOCIATED WITH THIS LOW...OR
PROBABLY A WARM FRONT IN THIS CASE...WILL CONTINUE TO SHARPEN
OFFSHORE SOUTH OF LONG ISLAND AS THE NIGHT PROGRESSES. AS THIS
FEATURE MOVES NORTH AND THE LOW LEVEL JET STRENGTHENS AND BRINGS
INCREASING MOISTURE LEVELS ALOFT...RAIN WILL DEVELOP ACROSS SOUTHERN
NEW ENGLAND FROM SOUTH TO NORTH AS THE EVENING PROGRESSES. THE RAIN
WILL BECOME HEAVY AT TIMES AFTER MIDNIGHT...ESPECIALLY SOUTH OF THE
MASS PIKE. WENT WITH CAT POPS ALL ZONES.

WINDS ON THE SOUTH COAST WILL INCREASE AS THE NIGHT WEARS ON. THERE/S
A CHANCE THAT WIND ADVISORY CRITERIA COULD BE MET ON THE CAPE AND
ISLANDS. LOOKS MARGINAL AT THIS TIME HOWEVER.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THROUGH FRI NIGHT WILL BE AN INVERTED TROF/COASTAL FRONT EXTENDING
NORTHWARD FROM THE MID ATLC LOW INTO SOUTHEAST NEW ENGLAND. THIS
BOUNDARY IS ALSO THE LEADING EDGE OF A TROPICAL AIRMASS WITH PWATS 2
INCHES AND GREATER OVERSPREADING MUCH OF THE REGION EARLY FRI INTO
SAT. THE COMBINATION OF THE INVERTED TROF/COASTAL FRONT AND A
TROPICAL AIRMASS WILL INCREASE THE RISK OF HEAVY RAINFALL. AT THIS
TIME RANGE ITS DIFFICULT TO PINPOINT THE AXIS OF HEAVIEST RAIN...BUT
LATEST INDICATIONS ARE FOR THE GREATEST RISK OF HEAVY RAIN OVER CT/RI
AND EASTERN MA GIVEN PROXIMITY TO LOW LEVEL BOUNDARY.

INCREASING PRES GRADIENT AND LOW LEVEL WIND FIELDS WILL RESULT IN
WINDY CONDITIONS ALONG THE COAST...PROVIDING A WIND SWEPT RAIN.

BY SATURDAY...THE TROPICAL WAVE CURRENTLY NEAR HISPANIOLA ALONG WITH
THE COASTAL LOW OVER THE MID ATLC COAST WILL LIFT NORTHWARD TOWARD
SOUTHERN NEW ENGLAND. MODELS DIFFER ON THE TIMING AND INTENSITY OF
THESE FEATURES...HOWEVER ANOTHER ROUND OF HEAVY RAIN APPEARS LIKELY
SOME TIME SAT. IN ADDITION...IT WILL FEEL TROPICAL HERE SAT AS DEW
PTS SURGE INTO THE 60S AND POSSIBLY HIGHER.

BY SUNDAY...THE DEEP LAYER TROPICAL MOISTURE WILL LIKELY EXIT
OFFSHORE. HOWEVER...TROFFINESS ALOFT AND AT THE SURFACE SUGGEST
SHOWERS ARE POSSIBLE. NOT EXPECTING RAIN EVERY HOUR OF THE DAY
SUNDAY...SO A WASHOUT IS NOT EXPECTED.

MONDAY AND TUESDAY...
GOOD MODEL AGREEMENT THAT RIDGING DEVELOPS ACROSS THE AREA PROVIDING
DRY WEATHER AND SEASONABLE TEMPERATURES.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS TONIGHT AND THURSDAY. COASTAL STORM CONTINUES TO
DEVELOP THURSDAY NIGHT AND WILL SPREAD RAIN...HEAVY AT TIMES INTO
SOUTHERN NEW ENGLAND FROM SOUTH TO NORTH. VFR CONDITIONS EARLY IN THE
EVENING WILL EVENTUALLY DETERIORATE TO IFR AS THE NIGHT WEARS ON.

OUTLOOK...FRI THROUGH MON...

FRI THROUGH SAT NIGHT...MVFR/IFR CONDITIONS IN RAIN /HEAVY AT
TIMES/ AND FOG. LOW LEVEL WIND SHEAR POSSIBLE  THU NIGHT INTO FRI
NIGHT WITH COASTAL FRONT DEVELOPING.

SUNDAY...CONDITIONS SHOULD IMPROVE TO MVFR/VFR IN SCATTERED SHOWERS.

&&

.MARINE...
WINDS AND SEAS WILL CONTINUE TO BUILD THROUGH THURSDAY NIGHT AS A
COMPLEX COASTAL LOW NEAR THE MID ATLANTIC STATES CONTINUES TO TAKE
SHAPE. EASTERLY GALES ARE LIKELY ON THE SOUTHERN OUTER WATERS BY LATE
TOMORROW AFTERNOON...WITH SMALL CRAFT ELSEWHERE. GALES MAY SPREAD
NORTHWARD TO THE REST OF THE MARINE ZONES THURSDAY NIGHT. OFFSHORE
SEAS ARE EXPECTED TO BUILD TO AT LEAST 12 FEET BY LATE THURSDAY
NIGHT...AND HAVE THE POTENTIAL TO EXCEED 15 FEET FOR A TIME.

OUTLOOK...FRI THROUGH MON...

THU NIGHT AND FRI...LOW RISK OF ONSHORE GALES ESPECIALLY SOUTH COAST
AND CAPE COD WATERS. ELSEWHERE 20-30 KT OF ONSHORE FLOW EXPECTED.
RAIN HEAVY AT TIMES ALONG WITH FOG ALSO ANTICIPATED. ALSO...SEAS
WILL BE ROUGH WITH ONSHORE FLOW AND LONG FETCH.

SAT...TROPICAL LOW CURRENTLY NEAR HISPANIOLA WILL BE MOVING NORTH
AND MAY TRACK NEAR NANTUCKET SAT-SAT NIGHT.

SUN...WINDS DIMINISH AND SEAS BEGIN TO SUBSIDE.

&&

.HYDROLOGY...
ALL MODEL GUIDANCE CONTINUES TO POINT AT THE LIKELIHOOD FOR HEAVY
RAINFALL HERE THU NIGHT THROUGH SAT. MODELS DIFFER ON THE LOCATION
OF THE HEAVIEST RAINFALL AXIS...BUT GOOD MODEL AGREEMENT ON A
WIDESPREAD 2-3 INCH RAINFALL WITH A LOW TO MEDIUM RISK OF EXCESSIVE
RAINS WITH ISOLATED AMOUNTS OF UP TO 5 INCHES...LIKELY WHERE THE
INVERTED TROF/COASTAL FRONT SETS UP.

&&

.TIDES/COASTAL FLOODING...
STRONG ONSHORE FLOW AND LONG EASTERLY FETCH WILL BUILD LARGE SEAS ON
THE OCEAN WATERS. FORTUNATELY ASTRONOMICAL TIDES ARE FAIRLY LOW AND
DURATION OF WIND WILL BE BRIEF...SO THE RISK OF COASTAL FLOODING IS
LOW. HOWEVER...CAN/T TOTALLY RULE OUT MINOR FLOODING/SPLASH OVER THU
NIGHT INTO FRI NIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY FROM 6 AM TO 6 PM EDT THURSDAY FOR MAZ020-
     022>024.
NH...NONE.
RI...HIGH SURF ADVISORY FROM 6 AM TO 6 PM EDT THURSDAY FOR
     RIZ006>008.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM TO 8 PM EDT THURSDAY FOR ANZ232-
     233-250.
     SMALL CRAFT ADVISORY FROM 2 PM TO 8 PM EDT THURSDAY FOR ANZ231-
     234.
     SMALL CRAFT ADVISORY FROM 6 PM TO 8 PM EDT THURSDAY FOR ANZ236.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR ANZ235-237.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT THURSDAY FOR ANZ254-255.
     GALE WARNING FROM 2 PM THURSDAY TO 5 AM EDT FRIDAY FOR ANZ254-
     255.

&&

SYNOPSIS...EKSTER
NEAR TERM...EKSTER
SHORT TERM...EKSTER
LONG TERM...NOCERA  /NOT UPDATED/
AVIATION...NOCERA/EKSTER
MARINE...NOCERA/EKSTER
Hazardous weather outlook, Sep 24, 4:50 AM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
450 AM EDT WED SEP 24 2008

CTZ002>004-MAZ002>018-026-NHZ011-012-015-RIZ001>004-250900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-
450 AM EDT WED SEP 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS THE POTENTIAL FOR HEAVY RAIN AND GUSTY WINDS IN THE
THURSDAY NIGHT THROUGH SATURDAY TIME FRAME...AS A LOW PRESSURE SYSTEM
GRADUALLY DEVELOPS ALONG THE EAST COAST OF THE UNITED STATES. IN ADDITION...
THERE IS A CHANCE THAT A TROPICAL LOW WILL TRACK CLOSE TO SOUTHEAST
NEW ENGLAND AROUND SATURDAY...ADDING TO THE RAIN AND WIND THREAT FOR
PORTIONS OF THE REGION DURING THIS TIME. THEREFORE...THERE IS A LOW
RISK FOR EXCESSIVE RAINFALL ACROSS SOUTHERN NEW ENGLAND IN THE
THURSDAY NIGHT THROUGH SAT NIGHT TIME FRAME.

EARLY INDICATIONS ARE FOR A WIDESPREAD 1 TO 2 INCH RAINFALL...WITH
THE POTENTIAL FOR ISOLATED AMOUNTS OF 3 TO 5 INCHES. THEREFORE THE
RISK FOR FLOODING EXIST DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ019>024-RIZ005>008-250900-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
450 AM EDT WED SEP 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS HIGH RISK OF STRONG RIP CURRENTS ACROSS EAST FACING OCEAN
EXPOSED BEACHES OF EASTERN MASSACHUSETTS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS THE POTENTIAL FOR HEAVY RAIN AND GUSTY WINDS IN THE
THURSDAY NIGHT THROUGH SATURDAY TIME FRAME...AS A LOW PRESSURE SYSTEM
GRADUALLY DEVELOPS ALONG THE EAST COAST OF THE UNITED STATES. IN ADDITION...
THERE IS A CHANCE THAT A TROPICAL LOW WILL TRACK CLOSE TO SOUTHEAST
NEW ENGLAND AROUND SATURDAY...ADDING TO THE RAIN AND WIND THREAT FOR
PORTIONS OF THE REGION DURING THIS TIME. THEREFORE...THERE IS A LOW
RISK FOR EXCESSIVE RAINFALL ACROSS SOUTHERN NEW ENGLAND IN THE
THURSDAY NIGHT THROUGH SAT NIGHT TIME FRAME.

EARLY INDICATIONS ARE FOR A WIDESPREAD 1 TO 2 INCH RAINFALL...WITH
THE POTENTIAL FOR ISOLATED AMOUNTS OF 3 TO 5 INCHES. THEREFORE THE
RISK FOR FLOODING EXIST DURING THIS TIME PERIOD.

IN ADDITION...HIGH SURF AND BEACH EROSION ARE POSSIBLE FROM THU
NIGHT THROUGH SAT NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-250900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
450 AM EDT WED SEP 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG ONSHORE WINDS UP TO 30 KNOTS WILL BUILD SEAS TO 10 TO 15 KT
ACROSS THE EASTERN MA OCEAN WATERS LATE THU NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ254-255-250900-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
450 AM EDT WED SEP 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEAS WILL BE BUILDING IN THE THU TO SAT NIGHT TIME FRAME. SEAS MAY
REACH 15 FT OVER THE SOUTHERN COASTAL WATERS FRI NIGHT THRU SAT
NIGHT. GALE FORCE WIND GUSTS OR HIGHER ARE POSSIBLE DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NOCERA

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:25 AM EDTSmall Craft AdvisoryBOX3 days
Sep 24, 9:25 AM EDTGale WatchBOX6 hr
Sep 24, 3:50 PM EDTGale WarningBOX44 hr
Sep 24, 3:50 PM EDTSmall Craft AdvisoryBOX5 days
Sep 24, 4:26 PM EDTHigh Surf AdvisoryBOXBarnstable, Bristol, Dukes, Nantucket72 hr

Nearby

Gale Watches in Massachusetts, 2008Every gale watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.